MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Burn(s) (1757); Scar Tissue (2060); Deformity/ Disfigurement (2360)
Date of Event 10/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
This report was received from a canadian clinic physician concerning a female patient.The practice initially reported on (b)(6) 2023 a patient received an ultherapy face and neck treatment on (b)(6) 2023 and experienced welting immediately after treatment.Two weeks later, the marks were still there and changed slightly in color (more red).On (b)(6) 2024 the physician provided an update stating the patient came in for an appointment for botox and reported the patient has two red marks under the jawline laterally on both sides of her neck since ultherapy treatment.The patient stated there was initially a swollen band on each side from angle of the jaw to approximately the start of the marionette line in this area.The swelling resolved, but the redness remains especially on the left side.The right side is less red and looks a little indented.The left side is still red, and she feels is still a little swollen but does not appear indented.The physician reported it looks as if she may have a burn.On (b)(6) 2024 the treating clinic provided a completed questionnaire with additional information related to treatment on this patient.Per the questionnaire: the full face and neck was treated with ultherapy using low viscosity wavelength ultrasound gel at a depth of 3.0mm and 4.5mm and a total of 960 lines delivered.The ¿merz treatment guideline¿ was used with no deviations from the guideline that the clinic is aware of.The reporter stated the technician assured proper contact was seen on the screen during treatment, though perhaps the transducer missed if there was a small angle or area of improper contact.The ulthera devices used during treatment performed as intended, and no malfunctions or device deficiencies occurred.Following treatment, the patient experienced redness and swelling (welts) in the areas along both sides of the jawline.At the time of the event, the patient¿s symptoms were described as quite painful but not excruciating.The patient does not have a history of previous ultherapy treatments, but previously had intense pulsed light (ipl) treatment and botox in the treatment area.The patient's relevant medical history was reported as rosacea on face, pigmentation, and eczema on body (not face).The patient uses skincare products including: universeskin serum, vivier ultra clarifying clay mask, cerivae hydrating serum, vivier ce peptides antioxidant serum, and reversa radiance cream spf.Lidocaine was not used to reduce patient discomfort during treatment.Advil and tylenol were recommended to the patient before treatment, but no medications were administered.As of (b)(6) 2024 the patient¿s current condition was described as ¿good, is very happy with her results and would like to do another treatment in the future, despite burns.¿ the most recent assessment and outcome of this assessment were reported as follows: there is still redness and some demarcation in the site indicated, about 50% better than in (b)(6) 2023.Welt/scarring has persisted for three months and there is a red spot that will not go away.The patient was provided with retinol and scar recovery gel and referred to another physician for possible v-beam treatments to help reduce the appearance of the burns.Based on the additional information received, this event was deemed reportable as of (b)(6) 2024.The patient was last seen (b)(6) 2024 and has a follow-up scheduled for (b)(6) 2024.No additional information is available at this time.
 
Additional Manufacturer Narrative
The treatment provider stated no malfunctions or device deficiencies occurred during this treatment.The patient is scheduled for a follow-up appointment on 26-feb-2024 and the investigation of this event is ongoing.When additional information is received, a supplemental medwatch will be submitted.
 
Event or Problem Description
This report was received from a canadian clinic physician concerning a female patient.The practice initially reported on 28-oct-2023 a patient received an ultherapy face and neck treatment on (b)(6) 2023 and experienced welting immediately after treatment.Two weeks later, the marks were still there and changed slightly in color (more red).On 08-jan-2024, the physician provided an update stating the patient came in for an appointment for botox and reported the patient has two red marks under the jawline laterally on both sides of her neck since ultherapy treatment.The patient stated there was initially a swollen band on each side from angle of the jaw to approximately the start of the marionette line in this area.The swelling resolved, but the redness remains especially on the left side.The right side is less red and looks a little indented.The left side is still red, and she feels is still a little swollen but does not appear indented.The physician reported it looks as if she may have a burn.On 23-jan-2024, the treating clinic provided a completed questionnaire with additional information related to treatment on this patient.Per the questionnaire: the full face and neck was treated with ultherapy using low viscosity wavelength ultrasound gel at a depth of 3.0mm and 4.5mm and a total of 960 lines delivered.The ¿merz treatment guideline¿ was used with no deviations from the guideline that the clinic is aware of.The reporter stated the technician assured proper contact was seen on the screen during treatment, though perhaps the transducer missed if there was a small angle or area of improper contact.The ulthera devices used during treatment performed as intended, and no malfunctions or device deficiencies occurred.Following treatment, the patient experienced redness and swelling (welts) in the areas along both sides of the jawline.At the time of the event, the patient¿s symptoms were described as quite painful but not excruciating.The patient does not have a history of previous ultherapy treatments, but previously had intense pulsed light (ipl) treatment and botox in the treatment area.The patient's relevant medical history was reported as rosacea on face, pigmentation, and eczema on body (not face).The patient uses skincare products including: universeskin serum, vivier ultra clarifying clay mask, cerivae hydrating serum, vivier ce peptides antioxidant serum, and reversa radiance cream spf.Lidocaine was not used to reduce patient discomfort during treatment.Advil and tylenol were recommended to the patient before treatment, but no medications were administered.As of 23-jan-2024, the patient¿s current condition was described as ¿good, is very happy with her results and would like to do another treatment in the future, despite burns.¿ the practice responded via email on 21-mar-2024, stating: the patient was seen at the appointment on (b)(6) 2024 and "the appearance of the scars seems to be improving! she had just had a treatment at (b)(6) on the v beam and had a but of redness but they are diminishing in time." the outcome of the event application site scar was reported as resolving.The reported redness was considered as related to the treatment with v beam.Causality for the previously reported events remains unchanged as possibly related to the treatment with ulthera system.No additional information is available at this time.
 
Additional Manufacturer Narrative
No devices used during treatment were received for evaluation.The practice reported the ulthera devices used during treatment performed as intended, and no malfunctions or device deficiencies were observed.A review of the support log did not identify any error codes or malfunctions during treatment.Additional review of the support log revealed the serial numbers of the ulthera devices used: uc-1 control unit (serial number: (b)(6)), uh-2 handpiece (serial number: (b)(6)), ut-1 ds 7-3.0n transducer (serial number: (b)(6)), ut-1 ds 7-3.0 transducer (serial number: (b)(6)), and ut-2 ds 4-4.5 transducer (serial number (b)(6)).A review of the exam log found the practice followed the recommended lines delivered per region as indicated in the ulthera instructions for use (ifu).An evaluation of the service history record (shr) for control unit (b)(6) found this device has not been serviced since distribution.A review of the device history record (dhr) for this control unit found no deviations, rework, or non-conformances associated with the manufacture of this device.All required testing passed prior to distribution.An evaluation of the shr for handpiece (b)(6) revealed this device has not been serviced since distribution.A review of the device history record (dhr) for this handpiece found no deviations, rework, or non-conformances associated with the manufacture of this device.All required testing passed prior to distribution.An evaluation of the dhrs for transducers (b)(6) found no rework, deviations, or non-conformances were associated with the manufacture of these devices.Both devices passed all required testing prior to distribution.An evaluation of the original dhr for transducer (b)(6) found no deviations or non-conformances were associated with the manufacture of this device.Rework was performed on the peek film membrane, security board, and tuning board; however, this rework is not believed to have contributed to the reported event.This device passed all required testing prior to distribution.A review of the current version of the ulthera patient complaint trend analysis for the conditions of patient burn and patient fat/volume loss revealed the trends for these issues are within allowable limits.These issues will continue to be monitored.A review of the current version of the ulthera patient complaint trend analysis for the condition of patient other revealed the rate of occurrence of this issue is not high enough to generate a trend.This issue will continue to be monitored.The patient investigation found no evidence a merz/ulthera device malfunctioned during treatment.Review of the exam log revealed this treatment was performed in accordance with the ulthera ifu.It is unconfirmed whether a merz/ulthera device caused or contributed to this event.The practice reported the patient issues are diminishing with time.However, this report was deemed serious following discussion with the merz product safety team as permanent damage cannot be ruled out with certainty.No additional information is available at this time.If additional information is received, a supplemental report will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key18727141
Report Number3006560326-2024-00003
Device Sequence Number5587040
Product Code OHV
UDI-Device Identifier00840763100902
UDI-Public00840763100902
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Was Device Available for Evaluation? No
Distributor Facility Aware Date01/11/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2024
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/29/2022
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WAVELENGTH ULTRASOUND GEL, LOW VISCOSITY
Outcome Attributed to Adverse Event Disability;
Patient Age53 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite